Minnesota, 2021

Hail and Damaging Winds in Minnesota, July 23 to 24, 2021

July 23 to 24, 2021 · NWS FGF · 13 events in 6 counties and zones

Isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 11:32 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 23, 11:32 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1232 AM CDT Sat Jul 24 2021

.UPDATE...
Issued at 1226 AM CDT Sat Jul 24 2021

Cluster of strong thunderstorms has now entered MN side of the
southern Red River Valley with some redevelopment in southwestern
Cass County and a single storm near Detroit Lakes. The main severe
threat will be with the main cluster in Richland/Wilkin and
primarily stay along and south of I-94 as it enters Grant County
and exits the CWA. Do not anticipate the threat remaining much
past 3 AM for our CWA. Primary threat continues to be damaging
winds as hail threat has diminished.

UPDATE Issued at 1005 PM CDT Fri Jul 23 2021

Cluster of thunderstorms along the ND/SD border near Eureka/Ashley
moving east...some earlier wind reports of 55-68 mph in the
Linton/Wishek area. Seems a bit less now. Hail threat seems
greatly diminished though attm. But will watch these as they move
east. In general with 500 mb wave moving thru general support for
some shower and t-storms eastward thru far SE ND and eventually WC
MN overnight. border thru 06z.

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 320 PM CDT Fri Jul 23 2021

Short term weather impacts include potential for scattered severe
thunderstorms this afternoon and evening, with near critical fire
weather conditions possible Saturday.

Surface trough axis has acted as a focus for early thunderstorm
development this afternoon, with high Td values in the 70s
along/east of this supporting ML CAPE 1500-2000 J/KG and heat index
values near 100F. Weak forcing associated with subtle waves within
mid level westerly flow and PWATs 1-1.5" are supporting isolated to
widely scattered activity this afternoon. Main period of forcing is
still this afternoon with the main frontal passage, but at that
point there is potential that Td values will be decreasing along
with instability lowering potential severe threat between the trough
axis and frontal zone as this transitions east. Latest trends in
HRRR has picked up on this showing weakening trends in
coverage/intensity by 00-01Z. Due to at least elevated instability
and better forcing though I wouldn't want to rule out original CAM
solutions supporting clusters forming during the evening hours.
Effective shear 30-40kt and straight hodographs clouds support
supercells/splitting, but due to weak low level shear/higher bases
tornado threat is limited (though can't be ruled out). Primary
threats in this environment will tend to be damaging winds to 75
mph/hail to 1.75". PWATS 1-1.5" and slower storm motions along
surface boundaries does raise the possibility for localized heavy
rain/excessive rain threat.

Rest of tonight-Saturday: After the cold front passes there will be
a slight drop in temps aloft but a much greater change in Tds and
drier/stable air aloft. While westerly BL flow keeps above average
temps in place it will tend help scour out any smoke and HRRR smoke
model keeps smoke out of our area (possibly the most clear
conditions we've had in weeks at the surface and aloft). Sunny skies
and westerly BL flow will support efficient mixing and potential for
temps in the lower 90s, RH values in the 20-30 percent range, and
gusty winds 20 to 35 mph (highest mixing potential in northeast ND).
This raises the possibility for near critical fire weather
conditions across the region. The best chance for critical fire
weather conditions will be dependent on rain this evening and winds
within or west of the RRV.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Jul 23 2021

Summary...

Upper level ridge in the south west and southern United States
continues to take hold bringing hot conditions. Troughs move up and
over the ridge through the early and middle part of the week
increasing the chances for showers and storms. Near the end of the
week ensembles hint at the ridge moving eastward pushing the track
of the troughs further north bringing drier and warmer air into the
region.

The week ahead...

Conditions look to be dry throughout Sunday, with temperatures in the
upper 80s to lower 90s. RH values remain fairly low in the 30s, with
winds on the lighter side. Warm and dry conditions provide elevated
fire concerns for the afternoon, but not as elevated as Saturdays
impact since winds will be on the higher side. As we head into the
early part of next week another trough makes its way up and over the
ridge out in the south west. The frontal boundary associated with
the trough encounters CAPE values in the 1500-2000 j/kg range.
Moisture flow turns more southerly allowing for a stream of higher
dew points into the 60s toward our area. Taking a look at ensemble
soundings shear has been decent in both directional and speed
components through multiple runs. Effective shear in the low and mid
levels are around 25-35kts.

Lapse rates look decent, but very between different ensembles
bringing low confidence in that category. The exact timing of the
system is different between runs, with some bringing the trough
through early eliminating the daytime heating ingredient which is a
key component in initiating storms. Precipitation amounts of
exceeding 0.1 inches continue to lie between 40-60% for western MN
and eastern ND. Continued chances for precipitation and storms are
possible mid week before the ridge begins to push further east
increasing heights and tracking troughs further north. This would
bring drier conditions and a continuation of the heat. Temperatures
through the long term remain consistent with highs in the upper 80s
to lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1226 AM CDT Sat Jul 24 2021

Clearing skies for all TAF sites. Primary concerns for aviation
over the next couple of hours will be TS activity to the south of
FAR/BJI. Do not expect activity to get into aerodrome but there is
a few cells forming SW of Fargo that could get close to southern
portions of Fargo in an hour. After 08Z, main aviation concern
will be gusty NW winds tomorrow afternoon, especially for DVL/GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Speicher
SHORT TERM...DJR
LONG TERM...Spender
AVIATION...Speicher
Hazardous weather outlook, Jul 23, 3:00 AM CST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
400 AM CDT Fri Jul 23 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
400 AM CDT Fri Jul 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few non-severe showers and thunderstorms will move along the
Canadian border and south of the I-94 corridor this morning,
bringing a few lightning strikes and brief downpours. More intense
thunderstorms will develop later this afternoon and continue into
the evening. Scattered severe thunderstorms can be expected, with
hail up to 1.5 inches and wind gusts to 75 mph the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A front moving through will bring slightly cooler and much drier
air to the region on Saturday. With northwest winds in the 15 to
25 mph range, elevated fire weather conditions will be possible
Saturday afternoon.

There are additional chances for thunderstorms Monday and into
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 23, 6:01 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             3 SE WILTON             47.48N 94.94W
07/23/2021  E1.00 INCH       BELTRAMI           MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jul 23, 9:37 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1037 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BEMIDJI                 47.48N 94.88W
07/23/2021                   BELTRAMI           MN   PUBLIC

            TREES DOWN AT BEMIDJI HIGH SCHOOL. TIME IS
            ESTIMATED.

&&
Special weather statement, Jul 23, 10:50 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1150 PM CDT Fri Jul 23 2021

MNZ029-NDZ052-053-240545-
Wilkin MN-Sargent ND-Richland ND-
1150 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 1245 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wyndmere, or 24 miles west of Wahpeton, moving east at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Lidgerwood, Wyndmere, Fairmount
and Mooreton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 500 AM CDT for west central Minnesota.

LAT...LON 4594 9730 4638 9726 4641 9633 4602 9636
      4602 9657 4594 9656
TIME...MOT...LOC 0450Z 273DEG 51KT 4621 9712

Riddle

The radar

The Fargo/Grand Forks radar (KMVX), 142 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Becker

When
July 23, 11:47 PM CST
Where
Becker County, 3.11 mi SSE of Detroit Lakes
Measured
1 in hail
Reported by
Public
Coordinates
46.780, -95.800

Several reports of dime to quarter sized hail around Big Detroit Lake.

Thunderstorm Wind, Wilkin

When
July 23, 11:50 PM CST
Where
Wilkin County, 2.35 mi SE of Kent
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.410, -96.640

Peak wind gust of 62 mph measured on a personal weather station.

Thunderstorm Wind, Grant

When
July 23, 11:55 PM CST
Where
Grant County, 2.07 mi N of Wendell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.060, -96.100

Public report of large tree branches down and a snapped tree.

Hail, Becker

When
July 24, 12:08 AM CST
Where
Becker County, Frazee
Measured
1.25 in hail
Reported by
Public
Coordinates
46.730, -95.700

Report of 1.25 inch hail received via social media.

Thunderstorm Wind, Grant

When
July 24, 12:15 AM CST
Where
Grant County, 5.34 mi NE of Herman Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.910, -96.100

Peak wind gust to 60 mph was measured at a personal weather station in Ottawa Township.

Thunderstorm Wind, Otter Tail

When
July 24, 12:30 AM CST
Where
Otter Tail County, Fergus Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.280, -96.070

Tree branches of 3 inches in diameter snapped, winds estimated to 60 mph by trained spotter.

Thunderstorm Wind, Otter Tail

When
July 24, 12:36 AM CST
Where
Otter Tail County, 0.96 mi W of Dalton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.170, -95.920

Tree branches of up to 6 inches in diameter snapped.

Thunderstorm Wind, Clay

When
July 24, 12:36 AM CST
Where
Clay County, 0.47 mi E of Barnesville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.650, -96.420

Received reports from two different wind sensors in the Barnesville area with wind gusts to 60 mph between 0136 and 0144 CDT. A few large tree branches were broken down around town as reported by a trained spotter.

Thunderstorm Wind, Otter Tail

When
July 24, 12:55 AM CST
Where
Otter Tail County, 3.97 mi NE of Richville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.540, -95.570

Corn fields were flattened and snapped by wind and hail.

Thunderstorm Wind, Otter Tail

When
July 24, 1:00 AM CST
Where
Otter Tail County, 1.9 mi E of Dunvilla
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.670, -95.980

Large tree branches were snapped, with a few trees blown down between Lake Lizzie, Pelican Lake, and Lake Melissa.

Thunderstorm Wind, Otter Tail

When
July 24, 1:03 AM CST
Where
Otter Tail County, 2.07 mi N of Balmoral
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.410, -95.480

Large tree branches were snapped, and an awning support was broken around the Leaf Lake area in central Leaf Lake Township. Time estimated based on radar.

Thunderstorm Wind, Otter Tail

When
July 24, 1:06 AM CST
Where
Otter Tail County, 0.48 mi E of New York Mills
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.520, -95.370

Large tree branches were snapped and power outages were reported. Time based on radar.

Thunderstorm Wind, Hubbard

When
July 24, 1:38 AM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -95.060

Peak wind of 59 mph was measured at the Park Rapids airport KPKD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975863, 975864, 975865, 975866, 975867, 975868, 975869, 975870, 975871, 975872, 975873, 975874, 975875.